Massachusetts, 2007

Hail in Massachusetts, June 21, 2007

June 21, 2007 · NWS BOX · 2 events in 2 counties and zones

A nearby upper level low pressure system helped to trigger isolated thunderstorms across Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A nearby upper level low pressure system helped to trigger isolated thunderstorms across Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 21, 4:41 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 21, 4:41 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
541 PM EDT THU JUN 21 2007

.SYNOPSIS...
A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...FOLLOWED BY
GENERALLY NICE BUT COOLER THAN NORMAL WEATHER FRIDAY AND SATURDAY.
A WEAK COLD FRONT MOVES INTO THE REGION SUNDAY. WARMER AIR THEN
RETURNS BY TUESDAY AND WEDNESDAY...FOLLOWED BY ANOTHER COLD FRONT
WEDNESDAY.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
FORECAST REMAINS ON TRACK WITH SHOWERS AND SUB-SEVERE TSTMS TO IMPACT
SOUTHERN NEW ENGLAND THE NEXT FEW HOURS...THEN A CHANCE FOR A FEW SEVERE
STORMS BEGINNING 630-730 PM ACROSS HARTFORD/SPRINGFIELD NORTHWARD INTO
NH...AND THEN EASTWARD INTO EASTERN MA AND RI AFTER 730 PM. LATEST
ANALYSIS FROM SPC WEB PAGE INDICATES DEEP LAYER INSTABILITY
/ALOFT...SURFACE BASED AND MEAN LAYER/ REMAINS WEST OF NEW ENGLAND
ACROSS NY STATE...PA AND NJ...WITH VALUES OF 500-1000J/KG.  IN
ADDITION...LOW LEVEL CONVERGENCE IS VERY WEAK GIVEN WEST SURFACE
WINDS ACROSS MUCH OF THE REGION...EXPECT CAPE AND ISLANDS. STRONG
WINDS ALOFT SEEN ON LOCAL WSR-88D WIND PROFILES ARE COMPENSATING A
BIT...HOWEVER NOT ENOUGH TO OVERCOME THE LACK OF LOW LEVEL
CONVERGENCE AND DEEP LAYER INSTABILITY. THUS...CONVECTION CONSIST
MAINLY OF JUST SHOWERS WITH EMBEDDED LOW TOP TSTMS.

LOW LEVEL FLOW DOES BACK TO SOUTHWEST IN A NARROW BAND ALONG AND
JUST AHEAD OF SURFACE TROF IN PA. HOWEVER...THIS IS PROGGED TO ARRIVE
TOWARD SUNSET. BY THEN...LAPSE RATES WILL BEGIN TO EASE. THUS...WE
CONTINUE TO THINK ONLY A FEW OF THE STRONGER TSTMS WILL APPROACH
SEVERE LIMITS /STRONG WINDS AND HAIL/ THIS EVENING. THEREFORE...WE
CONTINUE NOT TO EXPECT WIDESPREAD SEVERE TSTMS THIS EVENING.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
ANY SHOWERS OR THUNDERSTORMS SHOULD MOVE OFF THE EASTERN MA COAST
BETWEEN 10 PM AND MIDNIGHT...WITH DRY COOL NORTHWEST FLOW.

DEEP LAYER NORTHWEST FLOW WILL YIELD A VERY PLEASANT FRI MORNING
WITH COOL TEMPS TO START. HOWEVER...AS COLD POOL ALOFT OVERSPREADS
THE AREA...EXPECT CLOUDS TO BUILD BEGINNING AROUND NOON WITH A
CHANCE OF SHOWERS AND POSSIBLY A THUNDERSTORM MID TO LATE AFTERNOON.
HIGHEST CHANCES APPEAR TO BE SOUTHERN NH AND NORTHEAST MA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UPPER TROF LINGERS FRIDAY NIGHT AND SATURDAY.  SUFFICIENT MOISTURE
AND INSTABILITY...TQ INDEX AROUND 13...TO PRODUCE ANOTHER ROUND OF
DIURNAL CLOUDS ON SATURDAY...MAINLY IN NH AND EASTERN MASS.  AT THIS
TIME THE CHANCE OF SHOWERS SATURDAY LOOKS REMOTE.

A WEAK COLD FRONT SWINGS SOUTH ACROSS THE REGION ON SUNDAY.  THE NAM
AND GFS BOTH SWING A SHORTWAVE THROUGH THE UPPER TROF SUNDAY
AFTERNOON AND SHOW SUFFICIENT INSTABILITY...BUT HAVE LIMITED
MOISTURE.  WITH TWO OF THREE ELEMENTS IN PLACE WE WILL GO WITH
CHANCE POPS FOR THE REGION AND INCLUDE A CHANCE OF THUNDER.

DIGGING PACIFIC TROF AND BUILDING UPPER RIDGE OVER THE GREAT LAKES
WILL LEAD TO A WARMING TREND MID WEEK.  TEMPS ALOFT MONDAY WITH FULL
MIXING WOULD SUPPORT UPPER 70S AND LOW 80S WITH MID 80S POSSIBLE IN
THE WEST. BY WEDNESDAY THE 800 MB TEMPS ARE UP TO 13-14C WHICH WOULD
SUPPORT 90-95.  WE WILL GO A COUPLE OF DEGREES ABOVE THE HPC TEMPS
FOR TUESDAY AND WEDNESDAY.  INCREASING MOISTURE AND INSTABILITY WITH
COLD FRONT TO THE NORTH AND WEST...WE WILL GO WITH CHANCE POPS
AFTERNOON/EVENING.  THE COLD FRONT THEN SWEEPS ACROSS ON THURSDAY
BRINGING A CHANCE OF SHOWERS...WE STAYED CLOSE TO HPC GUIDANCE FOR
THIS PERIOD.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS TONIGHT WITH EMBEDDED MVFR CEILINGS AND VSBYS WITH
SCATTERED TSTMS. WINDOW FOR TSTMS WILL BE 4-8 PM BDL-BAF-EEN-MHT AND
6 PM TO 10 PM BOS-PVD-HYA-ACK. AFTER 10 PM VFR CONDITIONS PREVAIL
INTO MIDDAY FRI. THEN MARGINAL MVFR-VFR CEILINGS DEVELOP DURING THE
AFTERNOON.

OUTLOOK FOR SATURDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS.
SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON AND EVENING WITH
MVFR POSSIBLE DURING PASSAGE.  NORTHWEST WINDS SATURDAY FOLLOWED BY
WEST TO SOUTHWEST WINDS SUNDAY THROUGH TUESDAY.

&&

.MARINE...
SOUTHWEST WINDS OF 10 TO 20 KT THIS EVENING AHEAD OF COLD FRONT.
SEAS 1-3 FT...HOWEVER 2-4 FT NEAR SHORE EARLY THIS EVENING WITH
OUTGOING TIDE AGAINST SOUTHWEST WIND ALONG SOUTH COAST. SCATTERED
TSTMS EXPECTED 5 PM TO 10 PM. A FEW OF THE STRONGER STORMS MAY
CONTAIN NW WNDS OF 40 KT AND SMALL HAIL. FRONTAL PASSAGE AROUND
MIDNIGHT WITH A WIND SHIFT TO THE NORTHWEST CONTINUING INTO FRI. NW
WINDS MAY GUSTS TO 25-30 KT FRI AFTERNOON NEAR SHORE. THUS...A SMALL
CRAFT ADVISORY MAY BE NEEDED.

NO WIND ISSUED EXPECTED IN THE LONG RANGE WITH DIRECTIONS BETWEEN
NORTHWEST AND SOUTHWEST...AND SPEEDS AROUND 10-15 KTS WITH A FEW
GUSTS AROUND 20 KNOTS.  SOUTHWEST WINDS MAY KICK UP SEAS ON THE
SOUTHERN OUTER WATERS TO AROUND 5 OR 6 FEET TUESDAY-WEDNESDAY AND
MAY REQUIRE A SMALL CRAFT ADVISORY AT THAT TIME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/NOCERA
NEAR TERM...NOCERA - UPDATE 541 PM
SHORT TERM...NOCERA
LONG TERM...WTB
AVIATION...WTB/NOCERA
MARINE...WTB/NOCERA
Hazardous weather outlook, Jun 21, 3:40 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
440 PM EDT THU JUN 21 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-222045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
440 PM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN
RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
SOUTHERN NEW ENGLAND. THE BEST CHANCES ARE BETWEEN 6 PM AND 10 PM.
BESIDES THE INHERENT LIGHTNING THREAT...ANY STORMS TODAY COULD ALSO
PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND
EVENING...AND AGAIN ON WEDNESDAY AFTERNOON AND EVENING. THE MAIN
HAZARD WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 10 PM FOR SCATTERED
STRONG THUNDERSTORMS. SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF
HAIL...WIND GUSTS IN EXCESS OF 40 MPH...OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

The radar

The Boston radar (KBOX), 105 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Worcester

When
June 21, 6:40 PM EST
Where
Worcester County, Phillipston
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.550, -72.130

Penny size hail.

Hail, Plymouth

When
June 21, 9:34 PM EST
Where
Plymouth County, Carver
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.880, -70.770

Penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44873, 44874.